Hail, Wayne
- When
- April 29, 3:47 PM EST
- Where
- Wayne County, 0.59 mi W of Jesup
- Measured
- 0.88 in hail
- Reported by
- 911 Call Center
- Coordinates
- 31.600, -81.890
SW steering over a moist and unstable airmass triggered a few strong storms during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
SW steering over a moist and unstable airmass triggered a few strong storms during the afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 29, 3:10 PM EST, 37 minutes earlier.
Area Forecast Discussion
National Weather Service Jacksonville FL
410 PM EDT Sat Apr 29 2023
...TORNADO WATCH IN EFFECT THROUGH THIS EVENING FOR NE FL SOUTH
OF I-10...
.NEAR TERM...
(Through Tonight)
Issued at 244 PM EDT Sat Apr 29 2023
A Mesoscale Convective System (MCS) over the northeastern Gulf
waters will move into the FL peninsula this afternoon. Meanwhile,
a weak boundary draped over SE GA will drift northward. The first
batch of convection has developed near and south of this
boundary. Surface heating in combination with increasing winds
aloft and 500mb temperatures between -10 and -12C will allow for
storms to become strong/severe as the MCS moves into NE FL. Best
chance will likely be near the coast where diurnal heating was
maximized and additional lift will be provided from the pinned
east coast sea breeze. Storms that develop this afternoon into
evening could produce damaging wind gusts, large hail, and an
isolated tornado. Along with all of the severe thunderstorm
threats, torrential rainfall may cause localized flooding,
especially in areas that have already received significant
rainfall this week. Storms will quickly sweep across the area
clearing out before midnight. There will be a brief break before
another round of strong to potentially severe storms moves through
the area ahead of a cold front early Sunday morning. The main
concerns with this round will be strong winds and potentially a
tornado due to the increase in helicity. Overnight lows will be in
the 60s.
&&
.SHORT TERM...
(Sunday through Monday night)
Issued at 244 PM EDT Sat Apr 29 2023
Storms will quickly press offshore of the NE FL Atlantic coast at
the start of the period trailed by brief showers over SE GA under
wrap- around low level moisture associated with the passing low.
Tight pressure gradient over the area will develop windy westerly
winds on Sunday with gusts of 30-40 mph, just shy of wind
advisory criteria at this time. As skies become partly cloudy into
Sunday afternoon, temperatures will warm into the upper 70s to
low 80s. WNW flow develops between surface high pressure building
across the GOMEX and passing surface fronts north of the region.
Cooler, drier air filters in across the region begins the cool
front. The local pressure gradient begins to weaken on Monday,
however, good post-frontal mixing will maintain breezy westerly winds.
Highs will be in the upper 70s to low 80s with overnight lows in
the 50s to around 60.
&&
.LONG TERM...
(Tuesday through next Friday)
Issued at 244 PM EDT Sat Apr 29 2023
Dry conditions prevail through Friday persistent west-
northwesterly flow ushering in cool, dry air due to upper
troughing lingering over the eastern CONUS and surface high
pressure building into the SE US. Temperatures begin to warm
Thursday into Friday as the trough lifts northeastward allowing
for warm, moist flow to return to the region.
&&
.AVIATION...
(18Z TAFS)
Issued at 205 PM EDT Sat Apr 29 2023
Increasing cloudiness this aftn ahead of the convective complex moving
through the north central GOMEX. A few showers are developing but
may threat of showers and storms will come with the storms in the
Gulf. Continued to refine timing a bit from 20z-23z for GNV and a
bit later for rest of the TAFs. The system will be moving fairly
rapidly, eastward about 40 kt. The big threat will be strong gusty
winds and IFR conditions. Anticipate bulk of the strong tstorm
activity to move off the coast about 00z-02z with MVFR ceilings
anticipated during parts of the overnight period. Another wave of
storms is anticipated after midnight and continuing through about
12z. First affecting GNV about 04z-06z and progressing eastward,
possibly hitting the Duval sites about an hour or two later. Sfc
winds today, mainly south- southwest at 8-12 kt, more south-
southeast for SSI and SGJ, Winds will increase later tonight as a
cold front approaches.
For Sunday, westerly winds will be elevated, gusting up to near 25-
35 kt, but by late morning all convection should be offshore. Some
MVFR conditions could linger a few hours after sunrise Sunday.
&&
.MARINE...
Issued at 244 PM EDT Sat Apr 29 2023
For today, a cold front and low pressure system will approach the
region from the west with numerous showers and thunderstorms
expected to develop this afternoon into Sunday morning, and some
thunderstorms may be strong to severe. The low pressure system
will traverse the southeast states on Sunday, pushing a strong
cold front across our area on Sunday. Strong southwest winds in
the wake of the front will create Small Craft Advisory conditions
for the near shore waters and frequent Gale force gusts over the
offshore waters beginning late tonight. The near shore waters can
expect occasional gale force gusts on Sunday. Winds and seas
subside on Monday.
Rip Currents: Moderate rip current risk expected through the weekend
for NE FL and SE GA beaches.
&&
.HYDROLOGY...
Issued at 244 PM EDT Sat Apr 29 2023
Fairly widespread rainfall amounts of about 1-2 inches are forecast
through Sunday morning, with potential localized maximums of 2-4
inches possible. Best rain chances come this afternoon into evening.
While much of this rainfall will be beneficial, localized
flooding will be possible, especially if downpours train over
urban and normally flood prone locations.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 63 77 54 77 / 70 20 0 0
SSI 67 81 59 80 / 80 40 0 0
JAX 66 80 57 83 / 90 20 0 0
SGJ 66 81 60 81 / 80 40 0 0
GNV 65 80 57 82 / 90 10 0 0
OCF 67 79 58 83 / 80 10 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory from 4 AM to 8 AM EDT Sunday for AMZ450-452-
454.
Gale Watch from Sunday morning through Sunday afternoon for
AMZ450-452-454.
Small Craft Advisory from 2 AM to 4 AM EDT Sunday for AMZ470.
Gale Warning from 4 AM to 5 PM EDT Sunday for AMZ470-472-474.
Small Craft Advisory from 8 PM this evening to 4 AM EDT Sunday
for AMZ472-474.
&&Special Weather Statement
National Weather Service Jacksonville FL
420 PM EDT Sat Apr 29 2023
GAZ134-151-292100-
Pierce GA-Bacon GA-
420 PM EDT Sat Apr 29 2023
...A strong thunderstorm will impact portions of Pierce and
southeastern Bacon Counties through 500 PM EDT...
At 419 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jamestown, or near Waycross, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blackshear, Patterson, Offerman, Jamestown and Bristol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3147 8216 3147 8214 3148 8211 3146 8206
3136 8207 3127 8237 3129 8237 3129 8239
3136 8239 3136 8240 3138 8241 3138 8242
3139 8242 3139 8240 3140 8242 3153 8223
TIME...MOT...LOC 2019Z 232DEG 23KT 3132 8238
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
KBSpecial Weather Statement
National Weather Service Jacksonville FL
430 PM EDT Sat Apr 29 2023
FLZ033-132-133-137-232-237-292115-
Eastern Clay FL-Coastal St. Johns FL-Western Clay FL-
Eastern Putnam FL-Western Putnam FL-Inland St. Johns FL-
430 PM EDT Sat Apr 29 2023
...A strong thunderstorm will impact portions of central St. Johns,
northeastern Putnam and east central Clay Counties through 515 PM
EDT...
At 430 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Bardin, or near Palatka, moving
northeast at 40 mph.
HAZARD...Landspouts, winds around 40 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Saint Augustine, Palatka, Hastings, East Palatka, World Golf Village,
Saint Augustine Beach, Vilano Beach, Picolata, Bostwick and Federal
Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2961 8170 2976 8182 3012 8130 2985 8121
TIME...MOT...LOC 2030Z 235DEG 36KT 2974 8168
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CHANEYSpecial Weather Statement
National Weather Service Jacksonville FL
435 PM EDT Sat Apr 29 2023
GAZ149-292100-
Atkinson GA-
435 PM EDT Sat Apr 29 2023
...A strong thunderstorm will impact portions of western Atkinson
County through 500 PM EDT...
At 434 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Willacoochee, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pearson and Willacoochee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3131 8306 3142 8299 3142 8296 3140 8296
3140 8284 3137 8282 3136 8280 3118 8298
3119 8303 3121 8305 3123 8305 3126 8304
3128 8303 3131 8305
TIME...MOT...LOC 2034Z 211DEG 29KT 3121 8303
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KBSpecial Weather Statement
National Weather Service Jacksonville FL
438 PM EDT Sat Apr 29 2023
GAZ136-153-292100-
Inland Glynn GA-Wayne GA-
438 PM EDT Sat Apr 29 2023
...A strong thunderstorm will impact portions of northwestern Glynn
and southeastern Wayne Counties through 500 PM EDT...
At 438 PM EDT, Doppler radar was tracking a strong thunderstorm over
Everett, or 13 miles southeast of Gardi, moving northeast at 20 mph.
HAZARD...Winds around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Everett and Mount Pleasant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3131 8164 3133 8172 3137 8176 3153 8167
3153 8165 3151 8166 3149 8164 3149 8162
3147 8161 3145 8163 3144 8161 3143 8161
3136 8152
TIME...MOT...LOC 2038Z 218DEG 16KT 3136 8168
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KBSpecial Weather Statement
National Weather Service Jacksonville FL
440 PM EDT Sat Apr 29 2023
GAZ136-292115-
Wayne GA-
440 PM EDT Sat Apr 29 2023
...A strong thunderstorm will impact portions of central Wayne County
through 515 PM EDT...
At 440 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jesup, moving northeast at 25 mph.
HAZARD...Winds around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jesup and Doctortown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3173 8191 3171 8188 3167 8185 3166 8183
3165 8182 3165 8181 3166 8181 3164 8179
3163 8179 3163 8177 3161 8177 3162 8176
3161 8175 3153 8192 3155 8204 3175 8191
TIME...MOT...LOC 2040Z 227DEG 20KT 3157 8193
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KBSpecial Weather Statement
National Weather Service Jacksonville FL
442 PM EDT Sat Apr 29 2023
FLZ140-240-340-292130-
Central Marion FL-Western Marion FL-Eastern Marion FL-
442 PM EDT Sat Apr 29 2023
...A strong thunderstorm will impact portions of central Marion
County through 530 PM EDT...
At 442 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Weir, or 9 miles northwest of The Villages, moving northeast at
35 mph.
HAZARD...Winds around 40 mph, pea size hail, and excessive
cloud-to-ground lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Excessive cloud-to-ground lightning is occurring.
Locations impacted include...
Ocala, Fort McCoy, Lynne, Santos, Anthony, Ocklawaha, Moss Bluff,
Silver Springs Shores, Lake Weir and Belleview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2906 8227 2948 8200 2928 8166 2896 8200
2896 8212
TIME...MOT...LOC 2042Z 228DEG 30KT 2904 8206
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CHANEYThe Jacksonville radar (KJAX), 125 km away, was scanning. The volume nearest the first event began at 20:46 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092267.